A recent report published in the New England Journal of Medicine describes the case of a patient with persistent skin discoloration associated with the use of the antiarrhythmic agent amiodarone.
The 81-year-old man presented to the emergency department after a fall, which was eventually attributed to orthostatic hypotension. His medical history included atrial fibrillation and hypertension for which he was receiving apixaban, ramipril, bisoprolol, amlodipine, and amiodarone (initiated 15 years prior for an episode of atrial fibrillation with rapid ventricular response).
While he suffered no injuries from his fall, physicians in the ED noted the blue and gray discoloration of his skin, which the patient reported as being “long-standing.” Amiodarone was considered the likely cause and was discontinued. However, the blue-gray discoloration was still present 6 months later at a follow-up visit.
Though uncommon, blue skin discoloration is listed as a possible side effect of amiodarone therapy and is more likely with long-term treatment. This risk may be increased in patients with fair complexion or those with excessive sun exposure, and may be related to cumulative dose and duration of therapy.
Cessation of treatment may not always result in complete reversal of skin discoloration. Based on previous cases, it may take months or years for amiodarone-related skin discoloration to abate.
For more information visit nejm.org.